Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Stopped taking prednisone and started singulair and asmanax. Feeling fatigue. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 1846 Questions
My pulminologist put me on prednisone temporarily: 2, 10 mg tablets for 4 days then 1 per day for 12 days ( a 20 pill perscriptiopn for a total of 16 days.). (There was no withdrawal scheduled perscribed.) He did this "cause almost all usual COPD medications do not work with me - it appears only steroids give relief (Budesonide was tried with a nebulizer and gave only moderate relief.) and with the prednisone I felt like my old self: absolutly no problem with shortness of breath. I was one of his perplexing patients and the Dr. is well respected in the community and by his peers. I could give a list of what he has tried so far but that doesn't relate directly to my question and I think the prednisone was to buy time to figure me out. At my last visit with him he questioned his original diagnosiss of COPD and offered my condition may be asthma and prescribed Singulair and Asmanex.
My question is about my own actions - not his. I felt so good with the predfnisone and had some upcoming events I wished to be at the top of my game. I had some prednisone left over from a previous episode and extended his 16 day prescription time to 25 days without his OK and then (this AM) switched over to Singulair and Asmanax without any withdrawal schedule. I just stopped it and went to the new drugs. Probably not smart of me but have I created any danger to myself without the withdrawal schedule and going immediately to the new drugs? My pharmacist says the worst that could happen with a sudden withdrawal would be extreme fatique which I have not experienced.
Posted Fri, 29 Mar 2013 in Medicines and Side Effects
Answered by Dr. Y V Siva Sankara Murty 2 hours later

Thanks for writing to XXXXXXX

I request you to not to medicate yourself and follow your doctor’s prescription. Yes, as described by your pharmacist steroid withdrawal can result in lot of problems which include fatigue, nausea, vomiting, weakness, body aches etc.

Your sugar levels may fall. So monitoring of blood sugar is required. There could be a fall in blood pressure resulting in dizziness and fainting. Prolonged use of steroids has also its own side effects like weight gain, problems with sugar levels and blood pressure etc. So, please do not self medicate.

So I request you to not to try stopping your steroid without tapering.

Hope this helps.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor